Camphor Hepatotoxicity

Aliye Uc, MD, Warren P. Bishop, MD, and Kathleen D. Sanders, MD, Department of Pediatrics, University of Iowa College of Medicine, Iowa City, Iowa

South Med J. 2000;93(6) 

In This Article

Abstract and Introduction

We report a case of hepatotoxicity in a 2-month-old baby after a camphor-containing cold remedy was applied dermally. Liver function tests returned to normal after the application of the cold remedy was discontinued. Ingestion of camphor can cause severe liver and central nervous system injury, and neurotoxicity has been observed after exposure to camphor through the skin. Hepatotoxicity after dermal application of camphor has never been reported. This report emphasizes the common use of cold remedies that are usually not beneficial and may be potentially dangerous.

Although their medical benefits are questionable, over-the-counter home remedies are widely used in the United States, even in small children. Their ingredients are usually harmless, but some of them contain harmful substances. Camphor is a toxic compound that has nevertheless been marketed in cold remedies for its anesthetic and rubefacient effects.[1,2]

Although the vast majority of reported cases of camphor toxicity are due to oral ingestion,[3] a few case reports suggest absorption by inhalation or through the skin.[4,5,6] This report describes an infant who developed elevated liver function test values after camphor application, a toxicity that was fortuitously discovered by monitoring blood chemistries for another reason.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....